The Link between Acid Reflux and Tinnitus

By Barry Keate
Barry Keate, has lived with tinnitus over 40 years and has published 150+ research articles on numerous aspects of tinnitus. He is an expert on the condition and a well-known advocate for those with tinnitus.

Acid reflux, scientifically known as GERD (Gastroesophageal Reflux Disease), is caused when the tight band of muscle between the stomach and esophagus relaxes and allows stomach acid to leak into the esophagus causing heartburn. Many researchers believe it can also be a cause of tinnitus.

The incidence of GERD in the US is estimated to affect 18.1% to 27.8% of people. Tinnitus is estimated to affect about 1 in 10 adults. Both are common chronic conditions.

Researchers investigated the relationship between GERD and hearing loss in 54,883 women ages 41 to 58. They found that a higher frequency of GERD symptoms was associated with a higher risk of hearing loss, which is a potential cause of tinnitus. (1)

Studies in mice have associated GERD with eustachian tube dysfunction, impaired clearance of the middle ear and hearing loss. Eustachian Tube Dysfunction and hearing loss are both associated with the development of tinnitus. (2)

Another study found that among 3,532 people with GERD and 14,128 without GERD, the chances of the people with GERD developing Eustachian Tube Dysfunction were 1.84 times higher than those without it over an 11-year period.

There have been no studies directly examining whether GERD causes tinnitus but the correlation between the two is highly suggestive. More studies need to be conducted to determine absolute causation between the two conditions.

The likely pathway for damage involves the esophagus, throat, eustachian tubes and middle ear. The middle ear is connected through the eustachian tubes to the throat and esophagus. Stomach acid leaks into the esophagus due to GERD. In severe cases it can also reach all the way to the throat. When this happens, it is known as Laryngopharyngeal Reflux. From here it can spread to the eustachian tubes and the middle ear where it damages the cochlea in the inner ear, resulting in tinnitus.

Some GERD medications can also cause tinnitus. The most common medications used to treat GERD are proton pump inhibitors (Prilosec, Nexium, Prevacid) and H2-receptor antagonists (Tagamet, Zantac, Pepsid).

Although the incidence rate of these medications causing tinnitus is relatively low, they can cause tinnitus in some people.

The main symptom of GERD is heartburn. Other symptoms can include:

1 – Bad taste in your mouth

2 – Nausea

3 – Chest pain

4 – Painful or difficult swallowing

5 – Bad breath

6 – Hoarseness

7 – Chronic cough

References:

(1)  https://www.healthline.com/health/gerd-tinnitus

(2)  Lin, Brian M, Curhan, Sharon G. et al, Prospective Study of Gastroesophageal Reflux, Use of Proton Pump Inhibitors and H2-Receptor Antagonists, and Risk of Hearing Loss. Ear Hear, 2017 Jan-Feb; 38(1): 21-27. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5161691/